Alert archive / New York / Small Craft Advisories in 2022

Small Craft Advisory 85, NWS Buffalo, NY

September 12, 2022

NWS Buffalo, NY issued this small craft advisory at Sep 12, 2022, 4:37 AM EDT. It took effect at Sep 12, 2022, 2:00 PM EDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Sep 12, 2022, 4:37 AM EDT (08:37 UTC)
In effect from
Sep 12, 2022, 2:00 PM EDT
Expired
Sep 12, 2022, 10:41 PM EDT
In force
9 hr
Issued by
NWS Buffalo, NY

The text

As transmitted.

473 
WHUS71 KBUF 120837
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
437 AM EDT Mon Sep 12 2022

LEZ040-041-121645-
/O.NEW.KBUF.SC.Y.0085.220912T1800Z-220913T0600Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
437 AM EDT Mon Sep 12 2022

...SMALL CRAFT ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO
2 AM EDT TUESDAY...

* WHAT...Southwest winds 15 to 20 knots and waves 3 to 5 feet 
  expected.

* WHERE...The nearshore waters of Lake Erie from Ripley to 
  Buffalo.

* WHEN...From 2 PM this afternoon to 2 AM EDT Tuesday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
6 follow-up statements
364 
WHUS71 KBUF 121051
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
651 AM EDT Mon Sep 12 2022

LEZ040-041-121900-
/O.CON.KBUF.SC.Y.0085.220912T1800Z-220913T0600Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
651 AM EDT Mon Sep 12 2022

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 2 PM THIS
AFTERNOON TO 2 AM EDT TUESDAY...

* WHAT...Southwest winds 15 to 20 knots and waves 3 to 5 feet 
  expected.

* WHERE...The nearshore waters of Lake Erie from Ripley to 
  Buffalo.

* WHEN...From 2 PM this afternoon to 2 AM EDT Tuesday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
094 
WHUS71 KBUF 121446
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
1046 AM EDT Mon Sep 12 2022

LEZ040-041-122300-
/O.CON.KBUF.SC.Y.0085.220912T1800Z-220913T0600Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
1046 AM EDT Mon Sep 12 2022

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 2 PM THIS
AFTERNOON TO 2 AM EDT TUESDAY...

* WHAT...Southwest winds 15 to 25 knots and waves 3 to 5 feet 
  expected.

* WHERE...The nearshore waters of Lake Erie from Ripley to 
  Buffalo.

* WHEN...From 2 PM this afternoon to 2 AM EDT Tuesday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
679 
WHUS71 KBUF 121633
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
1233 PM EDT Mon Sep 12 2022

LEZ040-041-130100-
/O.CON.KBUF.SC.Y.0085.220912T1800Z-220913T0600Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
1233 PM EDT Mon Sep 12 2022

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 AM EDT
TUESDAY...

* WHAT...West winds 15 to 25 knots and waves 3 to 5 feet 
  expected.

* WHERE...The nearshore waters of Lake Erie from Ripley to 
  Buffalo.

* WHEN...Until 2 AM EDT Tuesday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
943 
WHUS71 KBUF 121814
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
214 PM EDT Mon Sep 12 2022

LEZ020-130000-
/O.EXB.KBUF.SC.Y.0085.000000T0000Z-220913T0000Z/
Upper Niagara River and Buffalo Harbor-
214 PM EDT Mon Sep 12 2022

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

* WHAT...Southwest winds 15 to 25 knots.

* WHERE...The Upper Niagara River and Buffalo Harbor.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LEZ040-041-130330-
/O.CON.KBUF.SC.Y.0085.000000T0000Z-220913T0600Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
214 PM EDT Mon Sep 12 2022

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 AM EDT
TUESDAY...

* WHAT...West winds 15 to 25 knots and waves 3 to 5 feet.

* WHERE...The nearshore waters of Lake Erie from Ripley to 
  Buffalo.

* WHEN...Until 2 AM EDT Tuesday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
890 
WHUS71 KBUF 122344
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
744 PM EDT Mon Sep 12 2022

LEZ020-130045-
/O.EXP.KBUF.SC.Y.0085.000000T0000Z-220913T0000Z/
Upper Niagara River and Buffalo Harbor-
744 PM EDT Mon Sep 12 2022

...SMALL CRAFT ADVISORY WILL EXPIRE AT 8 PM EDT THIS EVENING...

$$

LEZ040-041-130600-
/O.CON.KBUF.SC.Y.0085.000000T0000Z-220913T0600Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
744 PM EDT Mon Sep 12 2022

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 AM EDT
TUESDAY...

* WHAT...West winds 15 to 20 knots.

* WHERE...The nearshore waters of Lake Erie from Ripley to 
  Buffalo.

* WHEN...Until 2 AM EDT Tuesday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

JLA
708 
WHUS71 KBUF 130241
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
1041 PM EDT Mon Sep 12 2022

LEZ040-041-130345-
/O.CAN.KBUF.SC.Y.0085.000000T0000Z-220913T0600Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
1041 PM EDT Mon Sep 12 2022

...SMALL CRAFT ADVISORY IS CANCELLED...


$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Sep 12, 3:12 AM EDT, 1 hour 25 minutes earlier.

Area forecast discussion, Sep 12, 3:12 AM EDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
312 AM EDT Mon Sep 12 2022

.SYNOPSIS...
Low pressure will slowly track across the Great Lakes through
Tuesday, bringing occasional showers to the area. There may be a few
scattered thunderstorms with brief downpours Monday afternoon into
the evening as well, especially from the Genesee Valley eastward.
High pressure will then build towards the region Wednesday, bringing
a return to dry weather by Thursday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Plan on unsettled weather with occasional showers Monday. The
greatest coverage of rain will be Monday afternoon when the best
juxtaposition of deep moisture, forcing, and modest instability
cross the region.

Late tonight into Monday morning, a wing of moisture advection and
instability lifts into far western NY. A thunderstorm is not out of
the question as this lifts through. Greater chances of showers and
some thunder (entire region) will be later Monday morning into the
afternoon as surge of higher PWATS to 1.75 inches combines with
shortwave lifting in from southwest, nose of upper jet and
approaching cold front ahead of the occluded low. Spotty moderate to
heavy rain could occur given the high PWATs and also weak
winds/slower storm motions. SPC has pushed the Marginal Risk area
east of our area into portions of southcentral NYS. That said, if
some breaks in the clouds do occur there could be a stronger
isolated storm Monday afternoon into the early evening, mainly from
the Genesee Valley eastward. Timing of the cold front coming in late
afternoon will also help focus the chance. Localized heavy rain will
be the higher of the two threats as the entire area remains in a
Marginal Risk for excessive rainfall from WPC which is reasonable.
Per HREF PMM and 3 hr max QPF, greatest chances for heavy rain will
be from the lower Genesee Valley and Finger Lakes to central NY
second half of Monday. Highs will be mainly in the low to mid 70s.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
A closed upper level low will rotate across our region this
period. Initial line of convection will be upon the cold front,
focusing on the eastern half of our region Monday evening.
Modestest instability will continue the threat for some rumbles
of thunder Monday Night. As this frontal precipitation exits to
the east Tuesday morning, precipitation associated with the
upper level low will be entering WNY. Between, a narrow dry slot
may bring some breaks of sunshine Tuesday ahead of the upper
level low. Steepening lapse rates under the upper level low will
maintain the threat of thunder...and possible small
hail...Tuesday and into Tuesday Night.

Not the greatest setup for a lake response off Lake Erie Tuesday
Night with warming at 850 hPa...but east of Lake Ontario where under
neutral temperature advection and deeper moisture a band of lake
effect rain is likely...oriented towards the Tug Hill. This rain
band will diminish Wednesday as a drier airmass filters in across
the Great Lakes. A secondary cool front aloft will drop across our
region Wednesday Night, and could bring a sprinkle or light shower
before even drier air pushes across our region late. Behind this
secondary front, clearing skies will allow for a chilly night with
temperatures across WNY in the upper 40s to lower 50s...and east of
Lake Ontario widespread lower 40s will be in store. A few spots may
even dip into the upper 30s in the colder spots of the Tug Hill.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
Quiet weather for much of this period as a flattening upper level
ridge of high pressure nears our region. A frontal boundary may near
our region the later half of the weekend, so will have slight chance
PoPs in for this. Temperatures a bit below normal will moderate back
to normal for the weekend.

&&

.AVIATION /07Z MONDAY THROUGH FRIDAY/...
Aside from a few sprinkles and widely scattered light showers
through the remainder of the overnight across western NY,
expect mainly dry weather.

The more organized area of showers will move into western NY from
the NY/PA line north into western NY from 09-11Z Monday morning
ahead of a cold front, then cross the remainder of the region slowly
from west to east through the remainder of the day. The greatest
coverage and intensity of showers will be Monday afternoon roughly
from the Genesee Valley eastward when the best deep moisture,
forcing and instability cross the area. There may be a few scattered
thunderstorms as well that may produce some heavier showers bringing
brief, localized IFR conditions.

CIGS have lowered to MVFR across much of the region, with just
portions of the Niagara Frontier over to KROC still holding onto
some low VFR CIGS. IFR CIGS and VSBYS (fog) have also developed
across the higher terrain. This same basic CIG pattern will then
continue through most of Monday. IFR VSBY (fog) may should only last
into Monday morning as the low stratus intersects hilltops. Lower
elevations may see a period of light BR with minor VSBY reductions
through Monday morning as well.

CIGS will start to lift toward low VFR late Monday afternoon into
the evening across western NY, while IFR/MVFR and showers hang on
through 06Z east of Lake Ontario.

Outlook...

Monday night and Tuesday...MVFR to VFR. Showers likely.
Wednesday...Mainly VFR with a chance of showers.
Thursday and Friday...VFR.

&&

.MARINE...
Light winds and negligible waves continue through Monday morning,
then a weak/diffuse surface low will pass by just to the north and
west of Lake Erie and Ontario Monday afternoon and Tuesday.
Southwest winds will increase on Lake Erie Monday afternoon,
possibly resulting in a period of Small Craft Advisory conditions
Monday afternoon through Monday evening. A brief period of stronger
west winds may produce Small Craft Advisory conditions on Lake
Ontario Monday night. An additional round of Small Craft Advisory
conditions is possible on Lake Erie Tuesday.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...Apffel/Hitchcock/JM
NEAR TERM...Hitchcock/JLA/JM
SHORT TERM...Thomas
LONG TERM...Thomas
AVIATION...Hitchcock/JM
MARINE...Hitchcock
Hazardous weather outlook, Sep 11, 5:49 AM EDT, 22 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
549 AM EDT Sun Sep 11 2022

NYZ001>008-010>014-019>021-085-121000-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
549 AM EDT Sun Sep 11 2022

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ040-041-LOZ042>045-062>065-121000-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
549 AM EDT Sun Sep 11 2022

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-LOZ030-SLZ022-024-121000-
Upper Niagara River and Buffalo Harbor-Lower Niagara River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
549 AM EDT Sun Sep 11 2022

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 2:23 PM EDTSpecial Weather StatementBUFOntario67 min
Sep 12, 2:57 PM EDTSpecial Weather StatementBUFWayne63 min

Nearby

Small Craft Advisories in New York, 2022Every small craft advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.